Colorado, 2004

High Wind in Colorado, March 6, 2004

March 6, 2004 · NWS PUB · 7 events in 4 counties and zones

Strong winds buffeted portions of southern Colorado during the late morning hours. and 73 mph at the Air Force Academy.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds buffeted portions of southern Colorado during the late morning hours. The highest reported wind gusts in El Paso county include the following...59 mph at Fort Carson...61 mph at Chipita Park...68 mph in the Colorado Springs metro area...and 73 mph at the Air Force Academy. An isolated gust to 105 mph occurred in a wind prone area...7 miles west of Westcliffe in Custer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 6, 3:55 AM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Mar 6, 3:55 AM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
355 AM MST SAT MAR 6 2004

.SHORT TERM...
(TODAY AND TONIGHT)

THE MAIN CONCERN FOR TODAY IS THE WIND.  TIGHT W TO NW GRADIENT WL
BE OVR THE AREA TODAY WITH A MT TOP STABLE LAYER THRU THE MORNING
HRS.  AUTOMATED SENSORS AT THE AIR FORCE ACADEMY HAVE ALREADY
REPORTED AROUND 50 KT GUSTS.  THE STRONGEST WINDS ARE EXPECTED TO
BE OVR NRN PORTIONS OF THE FORECAST AREA WHERE THE GRADIENT WL BE
THE STRONGEST...BUT THE REST OF THE AREA WILL ALSO BE QUITE WINDY
TODAY.  SOME ISOLATED LOCATIONS OUTSIDE THE HIGH WIND WARNING
AREA...MAY ALSO HAVE DAMAGING WINDS GUSTS...BUT THE AREA WL NOT BE
WIDESPREAD ENOUGH TO WARRANT A WARNING.  600MB WINDS ARE EXPECTED TO
BE AROUND 70 KTS THRU MUCH OF THE DAY AND 700MB WINDS AROUND 40 KTS.
THIS AFTERNOON WE LOSE THE MT TOP STABLE LAYER AND THUS WE WL LOSE
THE REALLY HIGH WIND POTENTIAL...BUT IT WL STILL BE QUITE WINDY.  TO
BE SAFE...WL LEAVE THE HIGH WIND WARNING IN PLACE FOR WRN EL PASO
COUNTY AND THE PIKES PEAK TELLER COUNTY AREA UNTIL 5 PM...BUT IF THE
WINDS DO DECREASE BELOW HIGH WIND CRITERIA THIS AFTERNOON IT MAY NEED
TO BE CANCELLED A LITTLE EARLIER.

WL LEAVE SOME LOW POPS IN FOR THE CENTRAL MTS TODAY AS IT STILL
LOOKS LIKE THIS COULD OCCUR. WINDY CONDITIONS TODAY WL MEAN MILD
TEMPS THAT WL GENERALLY BE A LITTLE ABOVE NORMAL.

THE GRADIENT OVR THE AREA DECREASES TONIGHT WITH THE WINDS TO
DECREASING AS WELL. WL STAY CLOSE TO GUIDANCE LOWS FOR TONIGHT.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

MAIN LONG TERM CONCERNS CONTINUE TO BE WHEN TO RE-INTRODUCE POPS
WITH PROGRESSIVE PATTERN SETTING UP BY MIDWEEK.

SUN AND MON...WEST TO NORTHWEST FLOW ALOFT DECREASES THROUGH THE DAY
SUNDAY AS STRONG JET CORE AND ASSOCIATED UPPER TROUGH CONTINUES TO
MOVE ACROSS THE NORTHERN HIGH PLAINS AND INTO THE UPPER MIDWEST.
PASSING SYSTEM SENDS WEAK BACK DOOR COOL FRONT ACROSS THE EASTERN
PLAINS LATE SAT NIGHT...WITH LOW LEVEL EASTERLY UPSLOPE DEVELOPING
ACROSS THE AREA SUNDAY...AND HAVE LOWERED CURRENT GRIDDED HIGH
TEMPS A TAD WHICH IS CLOSER TO GUIDANCE TEMPS. UPPER RIDGE ACROSS THE
GREAT BASIN BUILDS INTO WESTERN COLORADO MONDAY...KEEPING WEAK
NORTHWEST FLOW ALOFT ACROSS THE REGION. WITH H7 TEMPS WARMING TO
BETWEEN 0C AND +2C WITH AMPLE SUNSHINE AND A MAINLY DIURNAL WIND
REGIME...SHOULD SEE TEMPS WARMING TO AT OR ABOVE SEASONAL NORMS ON
MONDAY.

TUE-FRI...LATEST MODELS CONTINUE TO FLATTENING UPPER RIDGE ACROSS
THE STATE TUE...AS PAC NW SHORT WAVE MOVES ACROSS THE NORTHERN TIER
OF STATES. WITH INCREASING WESTERLY FLOW AND LEE TROUGHING ACROSS THE
PLAINS...TUE LOOKS TO BE WARMEST DAY OF THE WEEK...WITH TEMPS INTO
THE LOWER 60S ACROSS THE PLAINS. MODELS TRENDING A TAD FASTER AND
FURTHER SOUTH WITH THIS SYSTEM AS SHORT WAVE TROUGH MOVING ACROSS
THE NORTHERN ROCKIES TUE NIGHT AND INTO THE NORTHERN HIGH PLAINS
WEDNESDAY...SENDING A COLD ACROSS EASTERN COLORADO ATTM. MODELS
PRINTING OUT SOME QPF ACROSS THE AREA WED WITH FRONTAL PASSAGE AND
SOME WEAK LIFT WITH PASSING WAVE...HOWEVER WILL KEEP FORECAST DRY
FOR NOW...AS TIMING AND STRENGTH OF SYSTEM IN DOUBT. MODELS
FORECASTING RATHER PROGRESSIVE PATTERN...WITH SHORT LIVED RIDGING
ACROSS THE AREA THU...WITH ANOTHER PAC NW SYSTEM MOVING INTO THE
GREAT BASIN...AND ACROSS THE STATE FRI. CURRENT FORECAST RE-
INTRODUCED SLIGHT CHANCE POPS ACROSS THE AREA THU AND CONTINUING
INTO FRIDAY. IF CURRENT GUIDANCE IS ON TRACK...THU LOOKS TO BE DRY
WITH CURRENT SLIGHT CHANCE POPS STILL OK ON FRIDAY WITH POSSIBLE
SYSTEM MOVING ACROSS THE STATE. AGAIN...WITH TIMING OF SYSTEMS IN
RATHER PROGRESSIVE PATTERN IN DOUBT...HAVE OPTED TO LEAVE CURRENT
FORECAST AS IS IN ORDER TO AVOID ANY FLIP FLOPS...WITH TEMPS AT
OR ABOVE SEASONAL NORMS THROUGH THE PERIOD.  -MW

.PUB WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING IN
EFFECT UNTIL 5 PM TODAY FOR TELLER AND WRN EL PASO COUNTIES (ZONES
81/82/84/85).

&&
Hazardous weather outlook, Mar 6, 6:45 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MST SAT MAR 6 2004

COZ058>089-093>099-071400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MST SAT MAR 6 2004

..A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM TODAY FOR TELLER
COUNTY...PIKES PEAK AND WESTERN EL PASO COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

WEST TO NORTHWEST WINDS OF 25 TO 45 MPH WILL OCCUR OVER MUCH OF
TELLER COUNTY AND WESTERN PORTIONS OF EL PASO COUNTY TODAY...WITH
DAMAGING GUSTS OF 60 TO 70 MPH.  OVER PIKES PEAK WINDS WILL BE 40 TO
65 MPH WITH GUSTS TO AROUND 80 MPH.  THE WINDS WILL THEN DECREASE BY
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA WILL BE LIKELY TODAY
OVER TELLER COUNTY AND WESTERN EL PASO COUNTY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 6, 9:31 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 6, 10:21 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 6, 10:25 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 6, 10:35 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 6, 10:35 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 6, 10:50 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
91 kt (105 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 6, 11:54 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388673, 5388674, 5388675, 5388676, 5388757, 5388758, 5388759.